Heavy Snow, Breathitt
- When
- January 17, 9:00 PM EST to January 18, 3:00 AM EST
- Where
- Breathitt forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
An upper level disturbance helped bring a swath of rather unexpected snowfall amounts of 4 to 7 inches to portions of east central Kentucky. Up to 7 inches of snow were reported in Johnson County and up to 5 inches of snow were received in Lee County.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An upper level disturbance helped bring a swath of rather unexpected snowfall amounts of 4 to 7 inches to portions of east central Kentucky. Up to 7 inches of snow were reported in Johnson County and up to 5 inches of snow were received in Lee County. Up to 4 inches of snow were received in Breathitt, Morgan, Owsley, Powell, and Wolfe Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 17, 2:15 PM EST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EST THU JAN 17 2002
- UNSETTLED PATTERN THROUGH SATURDAY WITH A STRONG BAROCLINIC
ZONE OVER THE MIDWEST AND OH VALLEY.
- ETA AND AVN MODELS PREFERRED IN THE NEAR TERM OVER DRIER NGM...
OTHERWISE ALL THREE ARE SIMILAR.
- LIGHT SNOW EXPECTED TONIGHT AS AN UPSTREAM COLD FRONT AND COLD AIR
ADVECTION MOVES THROUGH.
-- A DUSTING ALONG AND NORTH OF THE MOUNTAIN PARKWAY...WITH AN
INCH OR LESS ELSEWHERE.
-- MAIN LIFT FROM LEFT EXIT REGION OF 170-KT 300-MB JET OVER
EASTERN KY.
-- SNOW ENDING VERY EARLY FRIDAY FOLLOWED BY PARTLY CLOUDY SKIES.
- SIGNIFICANT SNOW POSSIBLE IN SOUTHEAST KY EARLY SATURDAY.
-- HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED FOR POSSIBLE HEAVY
SNOW...4 INCHES OR MORE.
-- MAY START AFTER MIDNIGHT FRIDAY AS A MIX OVER FAR SOUTHEAST
KY...BUT GO QUICKLY TO ALL SNOW.
- STAYED CLOSE TO NGM MOS HIGHS...BUT AVN LOWS AND POPS.
- SUNDAY THROUGH THURSDAY...PARTLY CLOUDY WITH SEASONABLE
TEMPERATURES EARLY ON...THEN A LITTLE WARMUP WEDNESDAY AND
THURSDAY WITH A CHANCE OF RAIN SHOWERS THURSDAY.
GFE...POPULATED FIRST FOUR PERIODS WITH ETA MODEL DATA...REST MRF.
DISCUSSIONS WITH LOUISVILLE...MORRISTOWN AND CHARLESTON WERE
FRUITFUL. THANKS TO ALL.
PARTIAL CCF DATA...
JKL 28/43 30/35 6079
LOZ 29/45 31/35 7079
.JKL...NONE.
SCHAUBKYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 411 PM EST THU JAN 17 2002 ...A THREAT OF HEAVY SNOW ON SATURDAY... AFTER A RELATIVELY MINOR ROUND OF WINTERY WEATHER FOR MOST OF EASTERN KENTUCKY TONIGHT...PRECIPITATION IS EXPECTED TO AGAIN SPREAD NORTHEAST ACROSS THE REGION BY DAWN SATURDAY MORNING. AT THIS TIME IT APPEARS THAT TEMPERATURES WITH THIS SECOND ROUND OF WINTER WEATHER WILL BE BARELY COLD ENOUGH FOR SNOW OVER MOST OF EASTERN KENTUCKY. IF THE PRECIPITATION WERE TO FALL MOSTLY AS SNOW...HEAVY ACCUMULATIONS COULD OCCUR. THE HEAVIEST PRECIPITATION IS EXPECTED IN COUNTIES CLOSEST TO THE TENNESSEE AND VIRGINIA BORDERS. HOWEVER...THESE ARE ALSO THE AREAS WHERE THE COLD TEMPERATURES WILL BE MOST QUESTIONABLE...MEANING THAT THAT AREA ALSO HAS THE GREATEST CHANCE OF GETTING RAIN...FREEZING RAIN...OR SLEET MIXED WITH SNOW. A MIXTURE OF PRECIPITATION WOULD CUT DOWN ON THE OVERALL ACCUMULATION OF SNOW...BUT COULD STILL POSE A HAZARD. THE WINTER WEATHER EVENT FOR THE WEEKEND WILL BE DUE TO A WAVE OF LOW PRESSURE MOVING NORTHEAST ALONG A STRONG FRONTAL BOUNDARY OVER THE SOUTHERN UNITED STATES. IT WILL TAP INTO MOISTURE FROM THE GULF OF MEXICO WHILE ALSO HAVING SUPPORT AT UPPER LEVELS OF THE ATMOSPHERE. THIS COMBINATION WILL POSE A THREAT OF SIGNIFICANT PRECIPITATION. HOWEVER...THE STORM SYSTEM IS NOT EXPECTED TO BE PARTICULARLY STRONG IN THE LOWER ATMOSPHERE. THIS MEANS THAT WINDS WILL NOT BE A PROBLEM AND THAT THERE WILL NOT BE MUCH COLD AIR DRAWN IN AFTER THE STORM PASSES BY. YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR THE DEVELOPMENT OF THIS STORM. IF THE THREAT OF INCLEMENT WINTER WEATHER REMAINS SIGNIFICANT...WATCHES OR WARNINGS MAY BE ISSUED AS THE EVENT DRAWS CLOSER IN TIME. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR LATER UPDATES. HAL
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279432, 5279434, 5279435, 5279436, 5279437, 5279438, 5279433.